Levofloxacin-induced acute psychosis

Indian J Psychiatry. 2008 Jan-Mar; 50(1): 57–58.
PMCID: PMC2745871
Copyright © Indian Journal of Psychiatry
Levofloxacin-induced acute psychosis
Nagaraja Moorthy,N. Raghavendra,and  P. N. Venkatarathnamma
Department of General Medicine, Sri Devaraj Urs Medical College and RLJ Hospital and Research Centre, Tamaka, Kolar, Karnataka, India
Correspondence: Dr. Nagaraja Moorthy, Department of General Medicine, Sri Devaraj Urs Medical College and RLJ Hospital and Research Centre, Tamaka, Kolar – 563 101, Karnataka, India. E-mail: drnagaraj_moorthy@yahoo.com
This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
 This article has been cited by other articles in PMC.
Abstract

A wide range of drugs can cause mental status changes. Fluoroquinolones are one among them and are underrecognised.The CNS side effects of levofloxacin like headache, dizziness, restlessness, tremor, insomnia, hallucinations, convulsions, anxiety and depression are well documented. We report a rare case of middle aged diabetic male admitted to hospital with multiple infections who developed acute psychosis following levofloxacin administration.
Keywords: Acute psychosis, fluoroquinolones, levofloxacin
INTRODUCTION
Fluoroquinolones are an under-recognized cause of changes in mental status. Delirium and hallucinations associated with fluoroquinolones have been reported, particularly with ciprofloxacin.[1] The proposed mechanism involved in the development of such side effects seems to be related to the quinolones’ ability to inhibit the binding of y-aminobutyric acid (GABA) to the GABA receptors, leading to central nervous system (CNS) excitation.[2] We report here a rare case of levofloxacin-induced acute psychosis encountered during treatment of a diabetic adult with multiple infections.
A 50-year-old man, nonalcoholic, with uncontrolled diabetes mellitus and hypertension was admitted to the hospital with history of high-grade fever and cough with scanty expectoration, of 2 days’ duration; and burning micturition and ulcer over left foot. Clinically the patient was febrile and diagnosed to have community-acquired left lower lobe pneumonia with urinary tract infection and cellulites of left foot.

Up ↑